From Damage to Delamination in Nonlinearly Elastic Materials at Small Strains

Abstract

Brittle Griffith-type delamination of compounds is deduced by means of Γ-convergence from partial, isotropic damage of three-specimen-sandwich-structures by flattening the middle component to the thickness 0. The models used here allow for nonlinearly elastic materials at small strains and consider the processes to be unidirectional and rate-independent. The limit passage is performed via a double limit: first, we gain a delamination model involving the gradient of the delamination variable, which is essential to overcome the lack of a uniform coercivity arising from the passage from partial damage to delamination. Second, the delamination gradient is suppressed. Noninterpenetration- and transmission-conditions along the interface are obtained.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. 1.

    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)

    MATH  Google Scholar 

  2. 2.

    Allix, O.: Interface damage mechanics: Application to delamination. In: Allix, O., Hild, F. (eds.) Continuum Damage Mechanics of Materials and Structures, pp. 295–325. Elsevier, Amsterdam (2002)

    Google Scholar 

  3. 3.

    Allix, O., Corigliano, A.: Modeling and simulation of crack propagation in mixed-modes interlaminar fracture specimens. Int. J. Fract. 77, 111–140 (1996)

    Article  Google Scholar 

  4. 4.

    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems. Oxford University Press, Oxford (2005)

    Google Scholar 

  5. 5.

    Bonetti, E., Bonfanti, G., Rossi, R.: Global existence for a contact problem with adhesion. Math. Methods Appl. Sci. 31, 1029–1064 (2008)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  6. 6.

    Bonetti, E., Bonfanti, G., Rossi, R.: Thermal effects in adhesive contact: Modelling and analysis. Nonlinearity 22(11), 2697–2731 (2009)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  7. 7.

    Bouchitté, G., Mielke, A., Roubíček, T.: A complete-damage problem at small strain. Z. Angew. Math. Phys. 60, 205–236 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  8. 8.

    Dacorogna, B.: Direct Methods in the Calculus of Variations, 2nd edn. Springer, Berlin (2000)

    Google Scholar 

  9. 9.

    Dal Maso, G.: An Introduction to Γ-Convergence. Birkhäuser, Boston (1993)

    Book  Google Scholar 

  10. 10.

    Dal Maso, G., Francfort, G., Toader, R.: Quasistatic crack growth in nonlinear elasticity. Arch. Ration. Mech. Anal. 176(2), 165–225 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    De Borst, R., Schipperen, J.H.A.: Computational methods for delamination and fracture in composites. In: Allix, O., Hild, F. (eds.) Continuum Damage Mechanics of Materials and Structures, pp. 295–325. Elsevier, Amsterdam (2002)

    Google Scholar 

  12. 12.

    Elstrodt, J.: Maß- und Integrationstheorie, 3rd edn. Springer, Berlin (2002)

    MATH  Google Scholar 

  13. 13.

    Federer, H.: Geometric Measure Theory. Springer, Berlin (1969)

    MATH  Google Scholar 

  14. 14.

    Francfort, G., Larsen, C.: Existence and convergence for quasi-static evolution in brittle fracture. Commun. Pure Appl. Math. 56(10), 1465–1500 (2003)

    MathSciNet  MATH  Article  Google Scholar 

  15. 15.

    Francfort, G., Mielke, A.: Existence results for a class of rate-independent material models with nonconvex elastic energies. J. Reine Angew. Math. 595, 55–91 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  16. 16.

    Freddi, F., Frémond, M.: Damage in domains and interfaces: A coupled predictive theory. J. Mater. Struct. 1(7), 1205–1233 (2006)

    Article  Google Scholar 

  17. 17.

    Frémond, M.: Contact with adhesion. In: Moreau, J.J., Panagiotopoulos, P.D., Strang, G. (eds.) Topics in Nonsmooth Mechanics, pp. 157–186. Birkhäuser, Basel (1988)

    Google Scholar 

  18. 18.

    Giacomini, A.: Ambrosio-Tortorelli approximation of quasi-static evolution of brittle fracture. Calc. Var. Partial Differ. Equ. 22, 129–172 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  19. 19.

    Griffith, A.A.: The phenomena of rupture and flow in solids. Philos. Trans. R. Soc. Lond. A 221, 163–198 (1921)

    ADS  Article  Google Scholar 

  20. 20.

    Jantscher, L.: Distributionen. de Gruyter, Berlin (1971)

    MATH  Google Scholar 

  21. 21.

    Ladeveze, P.: A damage computational method for composite structures. Comput. Struct. 44, 79–87 (1992)

    ADS  Article  Google Scholar 

  22. 22.

    Lewis, J.L.: Uniformly fat sets. Trans. Am. Math. Soc. 308(1), 177–196 (1988)

    MATH  Article  Google Scholar 

  23. 23.

    Mainik, A., Mielke, A.: Existence results for energetic models for rate-independent systems. Calc. Var. Partial Differ. Equ. 22, 73–99 (2005)

    MathSciNet  MATH  Article  Google Scholar 

  24. 24.

    Marcus, M., Mizel, V.J.: Absolute continuity on tracks and mappings of Sobolev spaces. Arch. Ration. Mech. Anal. 45, 294–320 (1972)

    MathSciNet  MATH  Article  Google Scholar 

  25. 25.

    Mielke, A., Roubíček, T., Stefanelli, U.: Γ-limits and relaxations for rate-independent evolutionary problems. Calc. Var. Partial Differ. Equ. 31, 387–416 (2008)

    MATH  Article  Google Scholar 

  26. 26.

    Point, N., Sacco, E.: A delamination model for laminated composites. Int. J. Solids Struct. 33(4), 483–509 (1996)

    MATH  Article  Google Scholar 

  27. 27.

    Point, N., Sacco, E.: Delamination of beams: an application to the DCB specimen. Int. J. Fract. 79, 225–247 (1996)

    Article  Google Scholar 

  28. 28.

    Roubíček, T., Scardia, L., Zanini, C.: Quasistatic delamination problem. Contin. Mech. Thermodyn. 21(3), 223–235 (2009)

    MathSciNet  MATH  Article  Google Scholar 

  29. 29.

    Thomas, M.: Rate-independent damage processes in nonlineary elastic materials. PhD thesis, Humboldt-Universität zu Berlin (2010)

  30. 30.

    Thomas, M., Mielke, A.: Damage of nonlinearly elastic materials at small strain: existence and regularity results. Z. Angew. Math. Mech. 90(2), 88–112 (2010)

    MathSciNet  MATH  Article  Google Scholar 

Download references

Acknowledgements

The authors are thankful to Dr. D. Knees for many fruitful discussions and valuable comments. The article arose out of M.T.’s visit of the ‘Nečas center for mathematical modeling’, supported by LC 06052 (MŠMT ČR). M.T. was also supported by the DFG within the RTG 1128 ‘Analysis, Numerics and Optimization of Multiphase problems’. T.R. was supported by grants A 100750802 (GA AV ČR), 201/10/0357 and 201/09/0917 (GA ČR), MSM 21620839, and 1M06031 (MŠMT ČR), and from the research plan AV0Z20760514 (ČR). The research of A.M. was partially supported by DFG within the subproject C18 of Matheon.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Marita Thomas.

Appendix: Abstract Γ-Convergence Result

Appendix: Abstract Γ-Convergence Result

In [25] the theory of Γ-convergence was adapted to the framework of the energetic formulation of rate-independent processes. In the following we introduce sufficient conditions guaranteeing that a subsequence of energetic solutions of the approximating systems \((\mathcal{Q},{\mathcal{E}}_{j},{\mathcal{R}}_{j})\) converges to an energetic solution of the limit system \((\mathcal{Q},{\mathcal{E}}_{\infty},{\mathcal{R}}_{\infty})\). Let the topology for the convergence of the energetic solutions be denoted by \(\mathcal{T}\). Then we want to obtain that \(q_{j}(t)\overset{\mathcal{T}}{\to}q(t)\) for all t∈[0,T].

For all \(j\in\mathbb{N}_{\infty}=\mathbb{N}\cup\{\infty\}\) we introduce the stable sets \({\mathcal{S}}_{j}(t):=\{q\in\mathcal{Q}\,|\,{\mathcal {E}}_{j}(t,q)<\infty ,\,\forall\tilde{q}=(\tilde{u},\tilde{z}):{\mathcal{E}}_{j}(t,q_{j})\leq{\mathcal{E}}_{j}(t,\tilde{q})+\mathcal {R}_{j}(\tilde{z}-z_{j})\}\).

In order to ensure the Γ-convergence of the systems \((\mathcal{Q},{\mathcal{E}}_{j},{\mathcal{R}}_{j})_{j\in\mathbb{N}}\) the following conditions have to be satisfied by the energy functionals \({\mathcal{E}}_{j}:[0,T]\times\mathcal{Q}\to \mathbb {R}_{\infty}\) for all \(j\in\mathbb{N}_{\infty}\).

(A.1-E1)
(A.1-E2)
(A.1-E3)

Furthermore the dissipation distances \(\mathcal{D}_{j}:\mathcal {Z}\times\mathcal{Z}\to [0,\infty]\) with \(\mathcal{D}_{j}(z,\tilde{z})={\mathcal{R}}_{j}(\tilde{z}-z)\) for all \(z,\tilde{z}\in\mathcal{Z}\) must fulfill for all \(j\in\mathbb{N}_{\infty}\):

(A.2-D1)
(A.2-D2)
(A.2-D3)

Additionally the following compatibility conditions have to be satisfied:

For all t j t in [0,T], \(q_{j}=(u_{j},z_{j})\overset{\mathcal{T}}{\to}q=(u,z)\) with \(q_{j}\in{\mathcal{S}}_{j}(t_{j})\) for all \(j\in\mathbb{N}\) it holds

(A.3-C1)
(A.3-C2)
(A.3-C3)
(A.3-C4)

The theorem below states the convergence result. A proof is given in [25, Th. 3.1].

Theorem 7

(Γ-convergence of \((\mathcal{Q},{\mathcal {E}}_{j},{\mathcal{R}}_{j})_{j\in\mathbb{N}}\))

Let conditions (A.1-E1)(A.1-E3), (A.2-D1)(A.2-D3) and (A.3-C1)(A.3-C4) hold and for all \(j\in\mathbb{N}\) let \(q_{j}:[0,T]\to\mathcal{Q}\) be an energetic solution of \((\mathcal {Q},{\mathcal{E}}_{j},{\mathcal{R}}_{j})\) in the sense of Def. 1. If \(q_{j}(t)\overset{\mathcal{T}}{\to}q(t)\) for all t∈[0,T] and if \({\mathcal{E}}_{j}(0,q_{j}(0))\to{\mathcal{E}}_{\infty}(0,q(0))\) then \(q:[0,T]\to\mathcal{Q}\) is an energetic solution of \((\mathcal{Q},{\mathcal{E}}_{\infty},{\mathcal{R}}_{\infty})\).

Moreover, for all t∈[0,T] it is \({\mathcal{E}}_{j}(t,q_{j}(t)) \to{\mathcal{E}}(t,q(t))\), \(\mathrm{Diss}_{{\mathcal{R}}_{j}}(q_{j},[0,t]) \to \mathrm {Diss}_{{\mathcal{R}}}(q,[0,t])\) and \(\partial_{t}{\mathcal{E}}_{j}(t,q_{j}(t)) \to\partial_{t}\mathcal {E}(t,q(t))\) for a.a. t∈[0,T]. Furthermore, for \(\mathcal{Q}\) being a separable, reflexive Banach space, the energetic solution q is measurable with respect to time.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Mielke, A., Roubíček, T. & Thomas, M. From Damage to Delamination in Nonlinearly Elastic Materials at Small Strains. J Elast 109, 235–273 (2012). https://doi.org/10.1007/s10659-012-9379-0

Download citation

Keywords

  • Rate-independent systems
  • Brittle damage
  • Γ-convergence for evolutionary systems
  • Brittle delamination

Mathematics Subject Classification

  • 74R05
  • 74R10
  • 49J45
  • 49S05